Alert archive / Florida / Coastal Flood Statements in 2019
Coastal Flood Statement 4, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Aug 4, 2019, 10:06 AM EDT for Monroe County, Florida. It took effect at Aug 4, 2019, 11:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2019, 10:06 AM EDT (14:06 UTC)
- In effect from
- Aug 4, 2019, 11:00 AM EDT
- Expired
- Aug 4, 2019, 7:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 2.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1846 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187 WHUS42 KKEY 041406 CFWKEY Coastal Hazard Message National Weather Service Key West FL 1006 AM EDT Sun Aug 4 2019 FLZ077-078-042300- /O.NEW.KKEY.CF.S.0004.190804T1500Z-190804T2300Z/ Monroe Middle Keys-Monroe Lower Keys- 1006 AM EDT Sun Aug 4 2019 ...MINOR COASTAL FLOODING EXPECTED ACROSS LOW-LYING AREAS FROM NOW UNTIL EARLY THIS EVENING... * COASTAL FLOODING...Water levels are expected to run about three quarters to one foot above the predicted tides from now until early this evening. Minor saltwater flooding of low-lying areas and streets is expected to occur during this period. * TIMING...Water levels will peak near the time of high tide in locations throughout the Lower and Middle Keys which will occur between about 1 and 4 pm, although timing will vary based on exact location. * IMPACTS...Saltwater flooding of low-elevation streets, yards, docks, and seawalls is likely. Some storm drains will back up and overflow as well. Motorists should remember, persistent puddles around the times of high tide are most likely saltwater. $$ Futterman/Chesser
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Aug 4, 9:57 AM EDT, 9 minutes earlier.
Area forecast discussion, Aug 4, 9:57 AM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Key West FL 957 AM EDT Sun Aug 4 2019 .DISCUSSION...In the middle and upper levels(700-200 mb), latest available satellite imagery overlaid with model streamline analysis as of 800 am, narrow but sharp positively tilted full latitudinal trough oriented from Eastern Canad south southwestward to the Southwestern Gulf of Mexico. Southeast of that feature there exists the center of a warm core middle and upper ridge near 32N 62W with attendant axis extending south southwest towards the Yucatan Channel. Lastly and upstream of that, there is a TUTT cell centered near Guantanamo Province Cuba. At the surface and in the lower to middle levels(Surface to 700 mb), latest available marine and land surface observations and analysis as of 800 am, detail A 1020-1025 mb surface ridge across the Central Atlantic with attendant ridge axis extending west southwest into the Florida Straits. There is a more substantial tropical wave analyzed per NHC located near 15N 55W. The 12Z sounding at Key illustrated an unusually moist gentle to moderate south to southwest flow off of the surface to about 500 mb with columnar PWAT at 2.34 inches. .CURRENTLY...As of 900 am, satellite imagery indicated partly to mostly cloudy skies exist across the Florida Keys and surrounding waters, owing mostly to mid-level cloudiness. Radar indicated just a few showers attm across the Offshore Gulf waters. C-man stations along the Florida Reef are recording south to southwest winds near 10 knots. The islands sensors are 5 to 10 mph. .SHORT TERM...The surface ridge located in the Florida Straits will only slowly move northwards through the afternoon. As such a light to gentle south to southwest wind will remain in place. Model forecast soundings suggest surface to 500 mb winds will align across the Keys Island Chain resulting in development of a later afternoon/pre-sunset cumulus/towering cumulus cloud line. Although model forecast soundings maintain deeper moisture, with PWAT around 2.00 inches through the rest of the day, one prohibitive factor will be the middle level cloudiness presently in place over the Lower and Middle Keys. High temperatures should reach to near 90 or higher with the typically torrid dewpoints. The ongoing forecast is indicating 40% pops for the present 12 hours period. This could be a tad above the observed trends but below observed numerical guidance for the the period. Hence, no changes will be made on this cycle. && .COASTAL FLOODING... Tides have been running higher than normal over the past couple of days, with anomalies from 3/4 to about a foot above the astronomical predictions. Saturday's afternoon's high tide topped at 2.99 ft at 1248 pm at the Key West Tide Gauge. This exceeds the 2.90 threshold for minor flooding. In addition, a Key West meteorologist observed a number of low lying streets and parking lots under water around that time. Today's high tide at Key West occurs just after 1 pm, but we expect slightly lower water levels to those observed on Saturday. Similar conditions occurred at Vaca Key yesterday with a high tide topping at 2.21 ft at 442 pm. This exceeded the 1.9 ft threshold for minor flooding. A Coastal Flood Statement looks likely again for both of these locations again this afternoon as water levels will be similar or slightly less than Saturday's. Peak water levels will occur here during high tide from early to late into the late afternoon, or from 16Z till 22Z, NOON to 6 pm local time. && .AVIATION... VFR conditions will prevail at both terminals. A cloud line should develop just north of the Keys this afternoon. This could bring showers and possible thunderstorms with periods of MVFR clouds and brief IFR conditions due to reduced visibilities to either or both terminals. Only VCSH and scattered cloud decks in the terminal forecasts this afternoon. Surface winds will remain from the SSW near 10 knots this morning, then WSW around 5 knots this afternoon and evening. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...Futterman/Chesser Aviation/Nowcasts....Chesser Upper Air/Data Collection......BT Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 4, 5:25 AM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 525 AM EDT Sun Aug 4 2019 FLZ076>078-GMZ031>035-042>044-052>055-072>075-051000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 525 AM EDT Sun Aug 4 2019 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated to scattered thunderstorms are expected along the Florida Keys and the surrounding coastal waters today and tonight. The primary thunderstorm hazards will be cloud to surface lightning strikes and strong gusty winds. Atmospheric conditions may become favorable for waterspouts this afternoon across the Keys nearshore waters, as an island cloud line develops. Waterspouts tend to form beneath lines of building cumulus clouds, just at the hint of rain. Waterspouts can easily flip boats, and should be avoided always. Due to above normal water levels, combined with high tides associated with the recent new moon, minor saltwater flooding of low- lying areas and streets is possible around the time of high tide this afternoon. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Isolated to scattered thunderstorms will be possible along the Keys island chain and the surrounding coastal waters. The primary thunderstorm hazards will be cloud to surface lightning strikes and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LIW
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:15 PM EDT | Special Marine Warning | KEY | 15 min |
Nearby
Coastal Flood Statements in Florida, 2019Every coastal flood statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.